Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 56, NWS Birmingham, AL

July 19, 2005Jefferson County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 19, 2005, 5:00 PM CDT for Jefferson County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2005, 5:00 PM CDT (22:00 UTC)
Expired
Jul 19, 2005, 7:00 PM CDT
In force
2 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Jefferson County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2040 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 192201
FFWBMX
ALC073-200000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 PM CDT TUE JUL 19 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN JEFFERSON COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...TRUSSVILLE...GARDENDALE...FULTONDALE

* UNTIL 700 PM CDT

* AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TRAFFORD
  AND PINSON.

ADDITIONAL RAINFALL AMOUNTS OF UP TO TWO INCHES IS ARE POSSIBLE IN 
THE WARNED AREA.  AN AREA OF PARTICULAR CONCERN IN THE AREA ALONG 
AND SURROUNDING FIVE MILE CREEK.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3376 8665 3376 8655 3373 8654 3350 8666
      3356 8685 3365 8683 3369 8681 3375 8680
      3384 8676

$$

12/SIRMON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:54 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 19, 3:54 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
354 PM CDT TUE JUL 19 2005

.DISCUSSION...

SHORT TERM MODELS REMAIN IN GENERAL AGREEMENT WITH THE UPPER LEVEL
PATTERN EVOLUTION THROUGH THE PERIOD...WITH WHAT APPEARS AS NO GREAT
SURPRISES IN STORE. RATHER FLAT UPPER RIDGE ACROSS THE SOUTHEAST
WITH THE MAIN RIDGE CORE OVER THE SOUTHWEST UNTIED STATES...WHERE
HIGH TEMPERATURES HAVE BEEN AROUND 115 DEGREES. EVEN AN ASTOUNDING
124 DEGREES YESTERDAY AT NEEDLES CALIFORNIA. 500 MB HEIGHTS RISE
FROM AROUND 593 DM TO AROUND 597 DM BY SUNDAY AND MONDAY AS UPPER
RIDGE MIGRATES OUR WAY. A FEW SURFACE COLD FRONTS WILL APPROACH FROM
THE NORTH DURING THE PERIOD BUT WILL LOSE MOST OF THEIR IDENTITY BY
THE TIME THEY REACH ALABAMA...LEAVING A DIRTY SURFACE RIDGE OVERHEAD.

BIGGEST CHALLENGE THIS FORECAST PACKAGE WILL BE RAIN CHANCES EACH
DAY AND EXACTLY HOW HOT IT WILL GET SATURDAY THROUGH TUESDAY...AND
THE ASSOCIATED HEAT INDICES. WILL GENERALLY APPLY THE NAM/GFS MIX
THROUGH THE ENTIRE PACKAGE AS SOME THINGS I LIKE AND OTHERS ILL
JUST IGNORE FOR NOW.

ATMOSPHERE ACROSS CENTRAL ALABAMA REMAINS VERY MOIST THROUGH
EARLY SATURDAY WITH PRECIP WATER VALUES AROUND 2 INCHES...DAY-TIME
SURFACE DEW POINTS IN THE MID 70S...AND MEAN RELATIVE HUMIDITY
VALUES 70 TO 85 PERCENT. SOME DRYING INDICATED BY SATURDAY BUT CAN
NOT REMOVE POPS COMPLETELY DUE TO BOUNDARY LAYER MOISTURE CONTENT.
BEST RAIN CHANCES WILL BE WEDNESDAY AND THURSDAY...WITH LESSER
CHANCES SUNDAY AND MONDAY. INCREASED THE POPS IN A FEW PERIODS BUT
STILL GENERALLY CHANCE/SCATTERED THROUGH SATURDAY.

HURRICANE EMILY WATCH...HURRICANE EMILY SPINNING ACROSS THE FAR
SOUTHWESTERN GULF OF MEXICO WITH SUSTAINED WINDS AROUND 100 MPH AT
19Z...LOCATED 165 MILES SOUTHEAST OF BROWNSVILLE TEXAS. THE HURRICANE
IS EXPECTED TO REMAIN ON ITS GENERALLY WESTWARD COURSE AND MAKE
LANDFALL EARLY WEDNESDAY MORNING JUST SOUTH OF THE TEXAS-MEXICO
BORDER. THE STORM HAS THE POTENTIAL TO STRENGTHEN AND REACH CATEGORY
THREE BEFORE LANDFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  90  72  89 /  30  30  20  50
ANNISTON    73  91  73  90 /  30  30  20  50
BIRMINGHAM  74  91  74  90 /  30  30  20  50
TUSCALOOSA  74  91  74  93 /  30  50  30  50
CALERA      74  92  74  91 /  30  40  30  50
AUBURN      73  90  73  90 /  30  40  30  50
MONTGOMERY  75  92  75  93 /  30  50  30  50
TROY        74  91  74  91 /  30  50  30  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

75/LINHARES
Hazardous weather outlook, Jul 19, 12:45 PM CDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CDT TUE JUL 19 2005

ALZ011>015-017>050-201730-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1245 PM CDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS CENTRAL
ALABAMA.  ALTHOUGH A FEW OF THESE STORMS MAY BRIEFLY GROW STRONG
ENOUGH TO PRODUCE DAMAGING WIND GUSTS...NO WIDESPREAD OR ORGANIZED
SEVERE THUNDERSTORMS ARE EXPECTED AT THIS TIME.  THE THUNDERSTORMS
WILL BE MOST NUMEROUS AND HAVE GREATEST INTENSITY BETWEEN 3 PM AND 7
PM.  ADDITIONALLY...DUE TO THE SLOW MOVEMENT OF THESE STORMS...
RAINFALL TOTALS MAY EXCEED 2 INCHES LOCALLY...RESULTING IN SMALL
SCALE FLOODING.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...HIGH.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY).

HIGH TEMPERATURES SATURDAY THROUGH MONDAY ARE EXPECTED TO REACH THE
MID 90S...WITH A FEW UPPER 90S POSSIBLE.  THE COMBINATION OF THOSE
TEMPERATURES AND HIGH HUMIDITY WILL LEAD TO HEAT INDEX VALUES OF
100 TO 105 DEGREES.  IF EITHER TEMPERATURES OR HUMIDITY LEVELS GET
EVEN HIGHER THAN EXPECTED...THEN HEAT INDICES COULD CLIMB TO 110
DEGREES.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

12/SIRMON

In the hours before

Special weather statement, Jul 19, 2:47 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
247 PM CDT TUE JUL 19 2005

ALZ020-192015-
CHEROKEE-
247 PM CDT TUE JUL 19 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 315
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER POPE.  THE THIS THUNDERSTORM WAS NEARLY STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR POPE...GAYLESVILLE...
FORNEY...CENTRE AND CEDAR BLUFF THROUGH 315 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

12/SIRMON
Special weather statement, Jul 19, 3:25 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CDT TUE JUL 19 2005

ALZ025-035-192100-
CHILTON-SHELBY-
325 PM CDT TUE JUL 19 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHILTON AND SHELBY
COUNTIES UNTIL 400 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CALERA...MOVING NORTH AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CALERA THROUGH 400 PM
CDT.  MOTORISTS ALONG INTERSTATE 65 EXPECT PONDING OF WATER ON ROADS
AND REDUCED VISIBILITY.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

12/SIRMON
Special weather statement, Jul 19, 3:39 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
339 PM CDT TUE JUL 19 2005

ALZ036-192115-
COOSA-
339 PM CDT TUE JUL 19 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR COOSA COUNTY UNTIL 415 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ROCKFORD...MOVING NORTHWEST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ROCKFORD AND WEOGUFKA
THROUGH 415 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Jul 19, 4:47 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 PM CDT TUE JUL 19 2005

ALZ024-192215-
JEFFERSON-
447 PM CDT TUE JUL 19 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 515
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BIRMINGHAM AIRPORT...MOVING NORTHWEST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BIRMINGHAM AIRPORT...
BIRMINGHAM...PINSON...MORRIS...GARDENDALE AND FULTONDALE THROUGH 515
PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH. A PARTICULAR AREA OF CONCERN IS ALONG FIVE MILE CREEK WHERE
SOME ROADS MAY BE FLOODED.

12/SIRMON
Special weather statement, Jul 19, 4:50 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
450 PM CDT TUE JUL 19 2005

ALZ029-192215-
RANDOLPH-
450 PM CDT TUE JUL 19 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RANDOLPH COUNTY UNTIL 515
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CORINTH...MOVING NORTHWEST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CORINTH THROUGH 515
PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

12/SIRMON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:32 PM CDTSevere Thunderstorm WarningBMXSt. Clair43 min
Jul 19, 5:41 PM CDTFlash Flood WarningBMXSt. Clair2 hr

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.